Follow
Share

Mom was diagnosed with Parkinson's and Lewy Body Dementia just recently. She is currently on Seroquel and Aricept.


Are having hallucinations common only at night?


During the day, she seems fine.


But she does remember her hallucinations (little child in her room, men trying to attack her, etc) during the day, and is able to recall them as if they really happened. Mom is currently in an Assisted Living Facility.


Any remedies out there she can use to sleep through the night, and maybe avoid these hallucinations?


And will these get worst over time?


Thank-you.

My wife was diagnosed with LBD 2 years ago when she was 67. She also had bad nightmares and hallucinations periodically during the day. She would see people on the deck and ask me why are they sitting on the deck, they don't live here, I would take her by the hand and go outside on the deck and ask her to show me where the people were sitting, at that point she would say they're not here anymore. It took a few visits to the psychiatrist and the neurologist to come up with a combination that helps with her delusions and nightmares.
She takes 25mg of Seroquel daily, I cut the pill in half and give her one at breakfast and the other half at about 5pm , that seems to be working because the "sightings" are much less frequent, and don't last as long. Along with Aricept, Lexapro, and Namenda she sleeps soundly, but she still has difficulty at times with simple tasks during the day. The doctors told me that this disease can only be slowed down, but not cured.

Each person responds differently to these meds, so the results for each individual are different. Right now it's a chemistry test, I just hope the right combinations can be found. Good luck with your Mom, I hope you can find the right combo of meds for her
Helpful Answer (0)
Reply to Jarhead63
Report

You might discuss with her doctor, putting her on a low dose of Zonegran - 25mg. The first two weeks are bad, then comes sudden relief. Your mother's doctor can assess her and see if she is a candidate. Also, control the tv programs that she watches - nothing with death, gore, torture, murder and no news. Hope it works out well.
Helpful Answer (0)
Reply to magnolia1
Report

Sinemet is a drug used to treat Parkinsons. A common side effect is hallucinations of usually people and animals. Most hallucinations do occur at night. They will not usually prescribe sleeping pills due to increase fall risk. While it is normal for hallucinations, bring it up to the neurologist.
Helpful Answer (0)
Reply to tacy022
Report
terrymf Sep 3, 2018
Thank-you Tacy022....
Mom is on Sinemet, and I did bring this up with her Neurologist. Since mom just started Aricept and Seroquel, the Neurologist was reluctant to make too many medication changes at one time. Hopefully, once the new meds take effect, some changes can be made. Mom sees men trying to rob her, one of the care-givers daughters always in her room and hiding under the bed, and my cat -- all at night. I am just praying for peace for mom.
Thank-you again.
-terry
(0)
Report
People here recommend small doses of Melatonin but it never worked for me. Personally,I think Melatonin is ok for people who just need a little help getting to sleep and not for people who have anything else going on.

in her final years, my mother lived in a deluded and hallucinatory world almost exclusively. Young boys were stalking her, men were coming through her closet, the lights in her rooms were bugged by Russian spies, on and on. The NH tried to find the right medications to ease her stress but I’m not sure they ever really did. It seems that “being attacked” is a common hallucination. People with dementia seem to have a “flight or fight” reaction to just about everything.

Share your concerns with the staff at the AL and ask them if there might be a different combination of nighttime meds that might help her. Sadly, there is no “fix” for this disease.
Helpful Answer (0)
Reply to Ahmijoy
Report
terrymf Sep 3, 2018
Thank-you Ahmijoy...
How long did you mom go through all this ?
What is scary for me is that if my mom gets worst, I would have to move her to a facility that can handle memory care issues, and not just Assisted Living, as where she is now. Moving mom is going to be trauma on her. (She did call the police twice after her hallucinations at night, and so to help things, mom has a sitter in her room at night for the interim, and her phone is un-plugged). If nothing works, I have to move her, which means much higher costs.
How did you cope with all of this ?
(0)
Report
Sounds like the doctor needs to be updated about her. She may need a higher dose or something else.
Helpful Answer (1)
Reply to cmagnum
Report

Subscribe to
Our Newsletter